Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 85, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2023, 10:24 PM CDT for Morton County, Stanton County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 10:24 PM CDT (03:24 UTC)
- Expired
- Jun 16, 2023, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 7:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.8
The text
As transmitted.
978
WUUS53 KDDC 170324
SVRDDC
KSC129-187-170415-
/O.NEW.KDDC.SV.W.0085.230617T0324Z-230617T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1024 PM CDT Fri Jun 16 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Morton County in southwestern Kansas...
Southwestern Stanton County in southwestern Kansas...
* Until 1115 PM CDT.
* At 1023 PM CDT, a severe thunderstorm was located near The Saunders
Elevator, moving east at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 10204 3754 10172 3729 10174 3729 10204
TIME...MOT...LOC 0323Z 268DEG 21KT 3741 10212
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO3 follow-up statements
101
WWUS53 KDDC 170349
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Fri Jun 16 2023
KSC129-187-170415-
/O.CON.KDDC.SV.W.0085.000000T0000Z-230617T0415Z/
Morton KS-Stanton KS-
1049 PM CDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN MORTON AND SOUTHWESTERN STANTON COUNTIES...
At 1049 PM CDT, a severe thunderstorm was located near The Saunders
Elevator, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3754 10204 3754 10172 3729 10174 3729 10204
TIME...MOT...LOC 0349Z 267DEG 20KT 3742 10193
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO686
WWUS53 KDDC 170359
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1059 PM CDT Fri Jun 16 2023
KSC129-170409-
/O.CAN.KDDC.SV.W.0085.000000T0000Z-230617T0415Z/
Morton KS-
1059 PM CDT Fri Jun 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3750 10202 3754 10172 3739 10173 3739 10201
TIME...MOT...LOC 0359Z 255DEG 18KT 3744 10188
$$
KSC187-170415-
/O.CON.KDDC.SV.W.0085.000000T0000Z-230617T0415Z/
Stanton KS-
1059 PM CDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHWESTERN STANTON COUNTY...
At 1059 PM CDT, a severe thunderstorm was located near Manter, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Stanton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3750 10202 3754 10172 3739 10173 3739 10201
TIME...MOT...LOC 0359Z 255DEG 18KT 3744 10188
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TATRO445
WWUS53 KDDC 170406
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1106 PM CDT Fri Jun 16 2023
KSC187-170415-
/O.EXP.KDDC.SV.W.0085.000000T0000Z-230617T0415Z/
Stanton KS-
1106 PM CDT Fri Jun 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANTON COUNTY
WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.
LAT...LON 3750 10202 3754 10172 3739 10173 3739 10201
TIME...MOT...LOC 0405Z 268DEG 21KT 3744 10185
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:39 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jun 16, 6:39 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 639 PM CDT Fri Jun 16 2023 ...updated aviation section... .SHORT TERM...(This evening through Saturday night) Issued at 319 PM CDT Fri Jun 16 2023 Throughout the short term, we will observe an upper-level ridge transitioning into the Mississippi Valley, while an upper-level trough starts to degrade over the Intermountain West. In addition, there is a strong upper-level jet stream extending from northwestern Mexico into the Mid Mississippi Valley. As the day progresses, another shortwave disturbance is projected to traverse from eastern Colorado late this afternoon and into western Kansas during the late evening into early overnight hours. At the surface, a low-pressure system and associated cold front will be found across eastern Colorado today then shift eastward into western Kansas tonight. Subsequently, Winds will curl to the southeast this afternoon then shift to the north to northwest behind this frontal boundary. Dewpoints this afternoon will reach into the upper 50s to low 60s Fahrenheit by the afternoon. The atmospheric conditions will undergo significant destabilization across eastern Colorado and western Kansas this afternoon, characterized by steep lapse rates, Convective Available Potential Energy (CAPE) values at 1000-2500 J/kg, and 0-6 km shear surpassing 30 knots. Prominent Convective Allowing Models (CAMs) indicate the development of convection across eastern Colorado late afternoon then move into far western Kansas after 00Z. Just like last night, initially these storms may manifest as discrete supercells, but then transition into a mesoscale convective system (MCS) during their eastward propagation into western Kansas. The storm motion is anticipated to be eastward and relatively rapid. These storms are forecast to bring copious rainfall, and if prolonged precipitation persists over a specific area, the potential for flooding becomes a concern. The primary hazards associated with these storms will be substantial hail and destructive winds. Although the risk is marginal, isolated tornado occurrences cannot be completely ruled out across far western Kansas. The storms are projected to exit the area overnight, leading to a subsequent decrease in cloud cover towards sunrise tomorrow. However, some low clouds may remain across far western Kansas throgh mid morning. Overnight temperatures will range from the mid-50s across west central Kansas to the mid 60s across south-central Kansas. Additionally, winds around sunrise will become light and variable. On Saturday, a few clouds will be left over from the overnight storms in the morning with clearing by afternoon. Winds will be light and variable through the morning hours shifting to the southward direction again in the afternoon. High temperatures are projected to range from the upper 70s across west central Kansas to upper 80s across south central Kansas. Short term Ensemble models the indicate the likelihood of another shortwave disturbance emerging from the Rockies during the afternoon, progressing into western Kansas by the evening. This time the shortwave will be slightly farther south than today's activity. A renewed period of heightened atmospheric instability is expected, leading to the development of thunderstorms across southeastern Colorado in the early evening. These storms are anticipated to move eastward overnight along the KS/OK border. The primary threats associated with these storms will be large hail and damaging winds. However, during convective initiation across southeastern Colorado and extending into far southwestern Kansas, there remains a slight possibility of isolated tornado occurrences. While storms may persist into the overnight hours, the overall cloudiness is expected to be mostly prevalent. Overnight low temperatures will range from the mid-50s along the Kansas/Colorado border to the low 60s across central Kansas. .LONG TERM...(Sunday through Friday) Issued at 319 PM CDT Fri Jun 16 2023 Looking ahead, an upper-level ridge is projected to build over the Plains region during the upcoming week, coinciding with the presence of an upper-level low-pressure system descending into the Pacific Northwest. This atmospheric pattern will locate western Kansas under the peak of the ridge early in the week then produce southwest flow mid to late week. Current ensemble models suggest a drier pattern during this period. However, it wouldn't be surprising if storms occur on a few days next week during peak heating, especially later in the week. Near normal temperatures are anticipated through the long term, with highs in the upper 80s to low 90s and lows in the 60s as we head into the next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 637 PM CDT Fri Jun 16 2023 Supercells over eastern Colorado will merge into a larger cluster of strong to severe storms across the area this evening - moving toward the GCK terminal early and then towards Hays before midnight. Favorable shear and downdraft CAPE should promote prolific outflow winds as the MCS is driven eastward through midnight with numerous gusts to 50 kts or higher. Lower ceilings could develop in the boundary layer rain cooled layer toward 12z, but the models are not in great agreement, on this and it will need to be looked at closer after the storms exit. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 81 56 88 / 50 40 50 0 GCK 58 77 55 86 / 60 40 50 0 EHA 57 80 53 89 / 60 20 30 0 LBL 58 81 55 88 / 50 40 50 0 HYS 61 81 57 89 / 60 40 40 0 P28 64 86 62 88 / 20 50 60 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...99
Hazardous weather outlook, Jun 16, 2:25 AM CDT, 19 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 225 AM CDT Fri Jun 16 2023 KSZ030-031-043>046-061>066-074>081-084>090-170730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 225 AM CDT Fri Jun 16 2023 /125 AM MDT Fri Jun 16 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible across southwest Kansas tonight between 7pm CDT and 3am CDT. Wind gusts of 60 to 70 mph hail up to the size of golfballs will be possible from a few of the strongest storms. Periods of heavy rainfall can also be expected which may result in isolated flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance for strong to severe thunderstorms late Saturday afternoon and early Saturday night. Wind gusts greater than 60 mph, heavy rainfall and hail will be possible from the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Isolated spotter activation may be required after 7pm CDT west of a Garden City to Sublette line.
In the hours before
Special weather statement, Jun 16, 9:41 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
941 PM CDT Fri Jun 16 2023
KSZ061-074-170315-
Stanton KS-Hamilton KS-
941 PM CDT Fri Jun 16 2023
...Strong thunderstorms will impact portions of Hamilton and
northwestern Stanton Counties through 1015 PM CDT/915 PM MDT/...
At 941 PM CDT/841 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles south of Towner to
near Coolidge to 15 miles northwest of The Saunders Elevator.
Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.
&&
LAT...LON 3826 10204 3826 10165 3809 10162 3767 10176
3765 10204
TIME...MOT...LOC 0241Z 260DEG 31KT 3828 10210 3803 10204 3767 10214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:41 PM CDT | Special Weather Statement | DDC | Hamilton | 34 min |
| Jun 16, 9:46 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 44 min |
| Jun 16, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jun 16, 10:44 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| Jun 16, 11:07 PM CDT | Special Weather Statement | DDC | Stanton | 38 min |
| Jun 16, 11:11 PM CDT | Special Weather Statement | DDC | Scott | 34 min |
| Jun 16, 11:51 PM CDT | Special Weather Statement | DDC | Lane, Ness, Trego | 54 min |
| Jun 17, 12:51 AM CDT | Special Weather Statement | DDC | Ellis, Trego | 54 min |
| Jun 17, 12:54 AM CDT | Special Weather Statement | DDC | Morton | 66 min |
| Jun 17, 1:23 AM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Jun 17, 2:08 AM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 52 min |
| Jun 17, 2:33 AM CDT | Special Weather Statement | DDC | Meade | 27 min |
| Jun 17, 2:53 AM CDT | Special Weather Statement | DDC | Meade, Seward | 52 min |
| Jun 17, 5:29 PM CDT | Special Weather Statement | DDC | Seward | 31 min |
| Jun 17, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 41 min |
| Jun 17, 5:45 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 30 min |
| Jun 17, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 66 min |
| Jun 17, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 40 min |
| Jun 17, 6:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 63 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Seward | 45 min |
| Jun 17, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 52 min |
| Jun 17, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 46 min |
| Jun 17, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.